Pharmacovigilance study in geriatric patients of a tertiary care hospital
The aim was to assess, categorize and analyze the adverse drug reactions among geriatric patients in a tertiary care hospital. All adverse drug reactions of geriatric patients reported at the Adverse Drug Reaction Monitoring Center, Sri Venkateswara Medical College, Tirupati, under the Pharmacovigilance programme of India, during September 2016 and January 2018 were identified and evaluated. A retrospective analysis was carried out for ADR pattern, drug groups, organ systems implicated in suspect ADR, demographic profile, causality (as per the WHO–UMC scale), severity (Hartwig and Seigel scale), and preventability (Schumock and Thornton criteria) of a said drug. A total of 120 ADRs were received among geriatric patients. Most of the ADRs occurred in male geriatrics (55.83 %) and (34.2 %) occurred in the age group of 60- 64 years. Antibiotics comprised the major group of drugs causing ADRs (18.3 %). ADRs related to gastrointestinal systems were most common with 31.7 % followed by skin disorders (15 %) and central nervous system disorders (13.3 %). As per the causality assessment scale, the majority of adverse drug reactions were found to be possible (51.7 %). There were 60.8 % of reactions being mild and 39.2 % were moderate reactions as per severity scale. The majority of the adverse drug reactions were non-serious (33 %) and in the serious category, 27.5 % of ADRs required intervention to prevent permanent damage.
Amin S, Shah S, Desai M, Shah A, Maheriya KM. An analysis of adverse drug reactions in extremes of age group at tertiary care teaching hospital. Perspectives in Clinical Research, 2018; 9(2): 70-75.
Campbell JE, Gossell-Williams M, Lee MG. A Review of Pharmacovigilance. West Indian Medical Journal, 2014; 63(7):771- 774.
Gor AP, Desai SV. Adverse Drug Reactions (ADR) in the in patients of medicine department of a rural tertiary care teaching hospital and inﬂuence of pharmacovigilance in reporting ADR. Indian Journal of Pharmacology, 2008; 40(1): 37-40.
Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. American Journal of Hospital Pharmacy, 49(9): 2229–2232.
Kalaiselvan V, Thota P, Singh GN. Pharmacovigilance programme of India: Recent developments and future perspectives. Indian Journal of Pharmacology, 2016; 48(6): 624-628.
Lazarou J, Pomeranz BH, Corey PN. Incidence of adverse drug reactions in hospitalized patients: A meta-analysis of prospective studies. JAMA, 1998; 279(15):1200-1205.
Mahesh Kumar VP, Dhanapal CK. Drug prescribing pattern in geriatric patients in a rural teaching hospital. Unique Journal of Pharmaceutical and Biological Sciences, 2013; 1(1):16-18.
Nagaraju K, Manasa S, Manjunath R. Pharmacovigilance in Geriatric population. Asian Journal of Pharmaceutical and Clinical Research, 2015; 8(2): 395-399.
Parida S. Clinical causality assessment for adverse drug reactions. Indian Journal of Anaesthesia, 2013; 57(3): 325-326.
Pauldurai M, Kannaaiyan D. Adverse drug reaction monitoring in geriatric patients of rural teaching hospital. Der Pharmacia Lettre, 2015; 7(12):187-193.
Said MA, Silva LSTe, de Oliveira Rocha AM. Adverse drug reactions associated with treatment in patients with chronic rheumatic diseases in childhood: A retrospective real life review of a single center cohort. Advances in Rheumatology, 2020; 60 (53): 1-11.
Schumock GT, Thornton JP. Focusing on the preventability of adverse drug reactions. Hospital Pharmacy, 1992; 27 (6): 538.
Seymour RM, Routledge PA. Important drug–drug interactions in the elderly. Drugs Aging, 1998; 12 (6): 485–494.
Sharma H, Aqil M, Imam F, Alam MS, Kapur P, Pillai KK. A pharmacovigilance study in the department of medicine of a university teaching hospital. Pharmacy Practice, 2007; 5(1): 46-49.
Suke SG, Kosta P, Negi H. Role of Pharmacovigilance in India: An overview. Online Journal of Public Health Informatics, 2015; 7(2): e223.
Veena DR, Padma L, Patil S. Drug prescribing pattern in elderly patients in a teaching hospital. Journal of Dental and Medical Sciences, 2012; 1(5): 39-42.
Brahma DK, Wahlang JB, Marak MD, Ch Sangma M. Adverse drug reactions in the elderly. Journal of Pharmacology and Pharmacotherapeutics. 2013; 4(2):91-94.
Copyright (c) 2021 Rajalakshmi Rukmangathen, Vasundara Devi Brahmanapalli
This work is licensed under a Creative Commons Attribution 4.0 International License.